New information is available on the risk of progressive multifocal leukoencephalopathy (PML) associated with lymphopenia during dimethyl fumarate (Tecfidera) treatment. See the new recommendations for monitoring of lymphocyte counts in Drug Safety Update January 2021.
Advice for healthcare professionals
Before starting dimethyl fumarate treatment
- Perform a baseline cranial MRI scan as a reference, usually within 3 months of starting dimethyl fumarate treatment
Reminder of previous advice:
- Perform a full blood count including lymphocyte subsets
- Counsel patients and carers on the risk of progressive multifocal leukoencephalopathy (PML); advise them on symptoms to watch out for and to get medical help urgently if they occur
- If John Cunningham virus (JCV) testing is undertaken, consider that the influence of lymphopenia on the accuracy of the anti-JCV antibody test has not been studied in patients treated with dimethyl fumarate
During dimethyl fumarate treatment
- In any patient, if PML is suspected, stop dimethyl fumarate immediately and investigate appropriately, eg MRI scan; ultrasensitive polymerase chain reaction (PCR) assay for JCV DNA
- Monitor full blood count every 3 months
- Consider interrupting dimethyl fumarate if lymphocyte counts fall below 0.5x109/L for more than 6 months
- If treatment is stopped, monitor lymphocyte counts until they return to normal
- Note that patients might still develop a JCV infection, even if they have a normal lymphocyte count and previously tested negative for anti-JCV antibodies
Reminder of previous advice:
- Monitor patients for signs and symptoms or appearance of new neurological dysfunction (eg motor, cognitive, or psychiatric symptoms), bearing in mind that PML can present with features similar to multiple sclerosis
If dimethyl fumarate treatment is continued in patients with severe prolonged lymphopenia
- Consider further MRI imaging as part of increased vigilance for PML, in accordance with national and local recommendations
- Counsel patients again on the risk of PML and remind them of the symptoms to watch out for
Dimethyl fumarate (Tecfidera) is authorised to treat relapsing-remitting multiple sclerosis. This medicine can cause lymphopenia.
Dimethyl fumarate is associated with an increased risk of PML—a rare, progressive, and demyelinating disease of the central nervous system that can be fatal. It is caused by activation of the JC virus, which usually remains latent and typically only causes PML in immunocompromised patients.
Confirmed cases of PML
In March 2015 we informed you of a fatal case of PML in a patient participating in the open-label ENDORSE study of dimethyl fumarate in multiple sclerosis. In November 2015, the licence-holder to health professionals regarding another 2 cases of PML in patients who had been taking dimethyl fumarate for multiple sclerosis. All three patients were male and had not received any other medicines known at the time to be associated with a risk of PML. All three were seropositive for anti-JCV antibodies at the time of PML diagnosis (see table). A 4th confirmed case of PML has also been reported.
|Date report received
|Fatal / non-fatal
|Anti-JCV antibody serostatus
|Dimethyl fumarate treatment duration
|fluctuated between 200 and 580 cells/µL
|≤0.5x109/L with nadir of 0.3x109/L
|Total lymphopenia duration
|At least 1.5 years
|At least 1 year
Table: Confirmed cases of PML as a result of dimethyl fumarate treatment (as of October 2015).
Unlicensed use of dimethyl fumarate
Medicines containing dimethyl fumarate and other fumaric acid esters are not licensed in the UK for use in psoriasis. However, these medicines are sometimes imported as ‘specials’. If you are considering such use, be aware of the risks of severe, prolonged lymphopenia and serious opportunistic infections, including JCV infection which can lead to PML.
Other treatments for multiple sclerosis
Other multiple sclerosis treatments—natalizumab (Tysabri) and fingolimod (Gilenya)—have also been linked to a risk of PML.
in November 2015
European Medicines Agency announcement October 2015
Article citation: Drug Safety Update Vol 9 issue 9 April 2016: 3